Alert archive / Pennsylvania / Flash Flood Watches in 2014

Flash Flood Watch 4, NWS Pittsburgh, PA

June 18, 201411 counties in Pennsylvania; Columbiana County, Ohio

NWS Pittsburgh, PA issued this flash flood watch at Jun 18, 2014, 5:46 PM EDT for 11 counties in Pennsylvania; Columbiana County, Ohio. It took effect at Jun 18, 2014, 6:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2014, 5:46 PM EDT (21:46 UTC)
In effect from
Jun 18, 2014, 6:00 PM EDT
Expired
Jun 19, 2014, 8:49 AM EDT
In force
15 hr
Issued by
NWS Pittsburgh, PA
Flood severity
None

Counties Columbiana County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Forest County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 57 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 18, 3:21 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 18, 3:21 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 PM EDT WED JUN 18 2014

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL LEAD TO DAILY SHOWER AND
THUNDERSTORM CHANCES THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
CURRENT VISIBLE SATELLITE IMAGERY SHOWS A CLEAR DISTINCTION
BETWEEN THE STABLE AIR MASS NORTH OF THE SFC BOUNDARY AND THE
UNSTABLE AIR SOUTH.

AREAS NORTH AND EAST OF PIT ARE PRIMARILY CLOUD FREE AS MORNING
CONVECTION WAS ABLE TO WORK OVER THE AIR MASS DROPPING SFC DEW
POINTS INTO THE LOW TO MID 60S. EARLIER CLOUD COVER AND FRESHLY
WET GROUND HAS KEPT TEMPERATURES IN CHECK TO THE NORTH AS WELL.
THE AIR MASS SOUTH OF PIT REMAINS LARGELY UNTAPPED AND THUS
LARGELY UNSTABLE. AN AGITATED CU FIELD HAS DEVELOPED WITH A FEW
THUNDERSTORMS BREAKING THROUGH A WEAK H7 CAP. AT THIS POINT THERE
IS NO REAL IMPETUS FOR INITIALIZING AFTERNOON THUNDERSTORMS...ASIDE
FROM THE REMNANTS OF A MEANDERING OUTFLOW BOUNDARY FROM THIS
MORNING. WE SHOULD CONTINUE TO SEE SCATTERED STRONG THUNDERSTORMS
TO PULSE UP THROUGH THE EVENING HOURS.

NATIONAL MOSAIC RADAR SHOWING AN MCS ORIENTED ROUGHLY N TO S ALONG
THE ERN EDGE OF LAKE MICHIGAN. THIS IS IN RESPONSE TO A WEAK UPPER WAVE
CURRENTLY LOCATED IN SRN WI. THE WAVE IS EXPECTED TO PROGRESS W
TO E ALONG THE SFC BOUNDARY ENCOUNTERING A MOIST AND VERY
UNSTABLE AIR MASS AS IT GOES. CAPE VALUES ARE EXPECTED TO BE ABOVE
2500J/KG WITH BULK SHEAR VALUES IN THE 30-40KT RANGE. THE ENTIRE
CWA IS INCORPORATED IN THE SPC SLIGHT RISK WITH MAIN THREAT BEING
STRONG TO DAMAGING WIND.

IN ADDITION TO THE SEVERE POTENTIAL PWATS IN EXCESS OF 1.8" WILL
MOVE IN THIS EVENING...LEADING TO HEAVY DOWNPOURS ACCOMPANYING
THUNDERSTORMS. STRONG THUNDERSTORMS LAST NIGHT AND THIS MORNING
HAVE PRIMED SOME OF THE NORTHERN COUNTIES FOR THE POTENTIAL FOR
LOCALIZED WATER PROBLEMS...BUT THE SRN 2/3 OF THE CWA HAVE
REMAINED RELATIVELY DRY. EXPECTING THUNDERSTORM ACTIVITY TO CROSS
MAINLY THE SRN PART OF THE CWA...HAVE ELECTED NOT TO ISSUE A FLASH
FLOOD WATCH AT THIS TIME. WILL CONTINUE TO HIGHLIGHT THE THREAT
FOR LOCALIZED FLOODING IN THE HWO.
TAX

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
SFC BOUNDARY CONTINUES TO SAG SOUTHWARD THURS NIGHT WITH SFC HIGH
FILLING IN BRIEFLY TO THE NORTH. MODELS VARY IN TERMS OF JUST HOW
FAR SOUTH THE BOUNDARY AND ITS ASSOCIATED MOISTURE MAKE IT.
CONTINUING THE SOUTHWARD TREND WITH POPS WITH THIS LATEST FORECAST
WHICH ALIGNS CLOSELY WITH THE GFS/NAM SOLNS...ALTHOUGH THE ECMWF
ISNT THAT FAR OFF. THIS WILL GIVE OUR NRN ZONES A BIT OF A
REPRIEVE FROM THE RECENT HEAVY RAIN THEY HAVE BEEN GETTING.

THAT BREAK WONT LAST LONG...HOWEVER...AS THE NEXT WAVE ARRIVES
FRI AFTERNOON. SFC LOW PRESSURE WILL MOVE AWAY FROM THE NRN
PLAINS...STREAMING JUST SOUTH OF THE GREAT LAKES. THE LOW TRIES TO
RETURN THE BOUNDARY NORTHWARD AS A WARM FRONT...BUT WITH THE
CURRENT TRAJECTORY OF THE LOW...THE WARM SECTOR AND BETTER
POSSIBILITY FOR THUNDERSTORMS WILL REMAIN WELL SOUTH. WILL KEEP
THE MENTION OF THUNDER IN THE FORECAST...WITH THE SAME DIURNAL
TREND AS THE PREVIOUS FORECAST. REGARDLESS OF THUNDER...ENOUGH FORCING
AND COPIOUS MOISTURE WILL BE PRESENT FOR SHOWERS TO CONTINUE
THROUGH SAT MORNING...BEFORE THE LOW PUSHES EAST.

ONLY MINOR CHANGES WERE MADE TO TEMPERATURE FIELDS WITH THE WARM
SUMMER AIR MASS IN PLACE AND MARKEDLY LOW MODEL SPREAD NOTED.
TAX

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A SERIES OF SHRTWVS WL CONT TO ADVN ACRS THE RGN IN NW FLOW INTO
THE WKEND...CONTG SHWR AND TSTM CHCS. THE MAIN UPR TROF IS PROGGED
TO CROSS THE RGN ERLY MON. MAINTAINED CHC POPS AS CNVCTN WL
DEPEND ON TIMING OF SHRTWVS AND PLACEMENT OF A SFC BNDRY WITH
SLGHT CHC POPS EXTND INTO TUE...AND WED HELD TO A DRY FCST FOR NOW.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
GENERAL VFR CONDITIONS WILL BE MAINTAINED THROUGH 00Z. OUTFLOW
BOUNDARY CURRENTLY NEAR I-70 CORRIDOR WITH A MORE STABLE AIRMASS
BEHIND IT...WITH MAINLY CIRRUS ONLY. EXPECT AT LEAST SCATTERED CU
HERE TO REDEVELOP. TO THE SOUTH...A SOUPIER AIRMASS WILL PROMOTE
ISOLATED SHOWERS AND STORMS WITH BRIEF RESTRICTIONS...ALONG WITH
BKN CU.

SHRA/TSRA ACTIVITY EXPECTED OVERNIGHT AS WELL-DEFINED MCV COMBINES
WITH NEARLY STATIONARY SURFACE BOUNDARY. EXPECTING FAIRLY
WIDESPREAD MVFR CONDITIONS WITH OCCASIONAL DROPS TO IFR. INCLUDED
VCTS FOR THUNDER THREAT AT THIS DISTANCE. LESS EMPHASIS ON
NORTHERN TERMINALS FKL/DUJ AS MAIN WAVE/BULK OF PRECIP SHOULD STAY
SOUTH. SLOW IMPROVEMENT AFTER 12Z AS BOUNDARY SINKS SOUTH AND
MARGINALLY DRIER AIR TRIES TO WORK IN.

.OUTLOOK.../THURSDAY THROUGH MONDAY/...
PERIODIC SHWR/TSTM RESTRICTIONS ARE XPCD THRU THE PD WITH A
SERIES OF DISTURBANCES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 18, 4:31 AM EDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 AM EDT WED JUN 18 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-190845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
431 AM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...
PERSISTENT HEAVY DOWNPOURS ARE POSSIBLE WITH ANY STORMS THAT
DEVELOP. THIS COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 18, 12:06 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1206 PM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     MARIENVILLE             41.45N  79.08W
06/17/2014                   FOREST             PA   TRAINED SPOTTER

            TREES AND POWER LINES DOWN.

&&

EVENT NUMBER PBZ1401561
Special weather statement, Jun 18, 12:42 PM EDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 PM EDT WED JUN 18 2014

PAZ075-076-181745-
FAYETTE PA-FAYETTE RIDGES PA-
1242 PM EDT WED JUN 18 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FAYETTE COUNTY...

AT 1239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
PERRYOPOLIS...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  PERRYOPOLIS...        BROWNSVILLE...        WALTERSBURG...
  DUNBAR...             CONNELLSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3987 7940 3986 7941 3998 7990 4008 7987
      4008 7984 4013 7985 4013 7974 4008 7964
      4009 7961 4008 7960 4010 7958 4012 7954
      4010 7940 4007 7935 4004 7934
Local storm report, Jun 18, 2:49 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             FARMINGTON              39.81N  79.57W
06/18/2014  M0.75 INCH       FAYETTE            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1401562
Special weather statement, Jun 18, 3:56 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT WED JUN 18 2014

PAZ031-WVZ012-022-182045-
GREENE PA-MONONGALIA WV-WETZEL WV-
356 PM EDT WED JUN 18 2014

...A THUNDERSTORM WILL AFFECT NORTHEASTERN WETZEL...NORTHWESTERN
MONONGALIA AND SOUTH CENTRAL GREENE COUNTIES...

AT 356 PM EDT...A THUNDERSTORM WAS LOCATED NEAR HUNDRED...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  LITTLETON...          HUNDRED...            ROUND BOTTOM...
  WADESTOWN...          BUZZ...               WANA...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3964 8050 3970 8053 3981 8030 3964 8022
Special weather statement, Jun 18, 4:07 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT WED JUN 18 2014

OHZ069-WVZ004-012-182045-
MARSHALL WV-MONROE OH-WETZEL WV-
407 PM EDT WED JUN 18 2014

...A THUNDERSTORM WILL AFFECT EAST CENTRAL MONROE...NORTHWESTERN
WETZEL AND SOUTHWESTERN MARSHALL COUNTIES...

AT 403 PM EDT...A THUNDERSTORM WAS LOCATED NEAR ROUND
BOTTOM...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  ROUND BOTTOM...       CAMERON...            BENWOOD...
  CLARINGTON...         HANNIBAL...           PROCTOR...
  FAIRVIEW...           NEW MARTINSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3976 8069 3957 8080 3969 8101 3977 8097

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:56 PM EDTSpecial Weather StatementPBZVenango34 min
Jun 17, 9:47 PM EDTSpecial Weather StatementPBZForest43 min
Jun 17, 9:57 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango48 min
Jun 17, 10:44 PM EDTSpecial Weather StatementPBZClarion, Forest, Jefferson, Mercer, Venango46 min
Jun 17, 11:00 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson45 min
Jun 17, 11:06 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango24 min
Jun 17, 11:28 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson, Lawrence and 1 more47 min
Jun 18, 12:14 AM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Indiana46 min
Jun 18, 1:08 AM EDTSpecial Weather StatementPBZArmstrong, Butler, Indiana, Lawrence52 min
Jun 18, 3:06 AM EDTAreal Flood AdvisoryPBZAllegheny, Beaver, Butler, Lawrence, Washington4 hr
Jun 18, 5:41 AM EDTSevere Thunderstorm WarningPBZBeaver49 min
Jun 18, 8:24 AM EDTSpecial Weather StatementPBZButler51 min
Jun 18, 9:46 AM EDTAreal Flood AdvisoryPBZClarion, Venango3 hr
Jun 18, 12:42 PM EDTSpecial Weather StatementPBZFayette63 min
Jun 18, 3:56 PM EDTSpecial Weather StatementPBZGreene49 min
Jun 18, 6:04 PM EDTSevere Thunderstorm WarningPBZVenango41 min
Jun 18, 6:33 PM EDTSpecial Weather StatementPBZLawrence, Mercer, Venango27 min
Jun 18, 6:45 PM EDTSevere Thunderstorm WarningPBZForest, Mercer, Venango60 min
Jun 18, 7:46 PM EDTSevere Thunderstorm WarningPBZMercer, Venango44 min
Jun 18, 3:36 AM EDTAreal Flood WarningPBZColumbiana4 hr
Jun 18, 4:54 AM EDTSpecial Weather StatementPBZCarroll66 min
Jun 18, 4:57 AM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson48 min
Jun 18, 4:15 PM EDTSevere Thunderstorm WarningPBZMonroe45 min
Jun 18, 6:49 PM EDTSevere Thunderstorm WarningPBZColumbiana41 min
Jun 18, 7:13 PM EDTSevere Thunderstorm WarningPBZCoshocton32 min
Jun 18, 7:43 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Tuscarawas47 min
Jun 18, 4:07 PM EDTSpecial Weather StatementPBZWetzel38 min

Nearby

Flash Flood Watches in Pennsylvania, 2014Flash Flood Watches in Ohio, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.